Ask an expert
Question

24 Feb 2004

SSRI'S
I have been on Nuzak continuously from 1998. Before that it was given to me on and off for three years. I have been with my psyciatrist since 1998 and was first diagnosed with major depression and eventually my doctor suspected that I was bi-polar. I had a major episode again at the end of Oct 2003 and asked for leave until the end of February. I felt totally dead inside, had no love for my family and became very withdrawn. I felt SO tired. I have had a few episodes over the years, but this was a doozy. I feel less emotional now, but am thinking that it could be the fact that I had some time at home. I am now taking 40mg Nuzak (mornings) and 100mg Lamictin (prescribed to me for the first time at the end of Oct 2003, one in the morning and one at night) daily. That's my history. I have a few questions/statements that I would like to have answers/confirmations for. The first couple of times I was given Nuzak I was stressed and very emotional because of personal problems, but after that it just seemed to follow a very hectic lifestyle and me being totally hyper (not the body, just the mind). The one thing that I would love to know is whether the Nuzak isn't causing my "burn-outs"? When I started taking it I felt wonderful, full of energy and vibrant. I felt I could conquer the world (in a day!). My mind was racing a mile a minute and I could do so many things at the same time. Isn't it logical to assume that because it gives you that amount of energy that your body eventually just cannot keep up? And if that is the case doesn't it follow that when I couldn't cope anymore that an increased dose helped for a while but that my body just became too worn out? When that happened I was given Lamictin (because I might be bi-polar), but kept on the Nuzak. I have to go back to work on the 1st of March and feel just as tired (not as emotional as before) as when I started my sick leave. I still cannot just concentrate on one thing, I still cannot just do nothing. I have the "I'll sleep when I'm dead" attitude. Now I have the added "bonus" of sleeping badly and having nightmares which started when my Lamictin was moved to 100mg. I am really confused, but also feel pretty sure that SSRI's aren't exactly the miracle drug we were promised and that in effect it is really bad for you after a while. Could I be very wrong about this or are there others like me out there? I know it's a very long message, but I have been struggling with these thoughts for a while now and would love to hear what other have to say.
Answer 444 views
Expert
CyberDoc
CyberDoc

01 Jan 0001

VC, the “burn-out” theory doesn’t hold water, because SSRI’s don’t add anything to your system, they just stop you from breaking down your own serotonin too fast. That said, the Lord created us all different and it might be different in your case.
If the Lamictin® makes you feel horrible, you can try an older drug like lithium for the bi-polar disorder. It also sounds like your depression is still not properly controlled and that you might need to increase the dosage of the Nuzak® or change to a different class of drug altogether. The best would be to drop CyberShrink a line as this is really more his field of expertise. Good luck.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
32% - 9433 votes
No
68% - 19970 votes
Vote